Lower back pain since Atripla

Question

Hello. I am an hiv+ & hbv+ 25y.o. male. I started atripla a month ago because my liver functions were fairly high. my hiv status was pretty healthy, with cd4 at 450 & vl at 16k.

since i started taking atripla, the hep b symptoms that i was experiencing are all gone, but i have developed a pain in my lower back, particularly on the left side of my lower back. i wonder why this is happening, if this may be due to the atripla, and if it could be my kidneys. I have an appointment with my doctor in a couple of weeks and i will discuss with her, but i was wondering if this can be potentially serious.

thanks

Answer

Back pain has not been reported to be linked to use of Atripla and I haven't observed any increase in back pain complaints among patients on Atripla in the large clinic where I practice. The kidney problems seen with Atripla (due generally to the tenofovir) occur at a low rate and generally are not seen seen with weeks/months of starting Atripla. Also, pain is not a common symptom for the type of renal problems that can be seen occasionally from the tenofovir. Back pain is very common in the general population and is most often due to muscle,ligament, nerve, disc types of problems. Your HIV provider needs to be informed of your concern so that he/she can properly evaluate. KH